Study: Use of statins could cause cataracts

Posted at: 09/19/2013 9:25 PM | Updated at: 09/19/2013 11:18 PM
By: Amanda Ciavarri | WHEC.com

Bookmark and Share Print Story

Are you one of the millions of Americans who take statins? There's a study finding another potential risk of taking the drugs.

They're supposed to help cut the risk of heart disease, but a new study finds they may contribute to a different medical issue. The study from the Journal of American Medical Association says the risk of developing cataract may be linked to the use of cholesterol-lowering drugs known as statins. About one quarter of U.S. adults aged 45 and older take statins.

Doctors say, despite this study, people on statins, like Lipitor or Zocor, should not just come off them.

The study says if you take those drugs, you are 27 percent more likely to develop cataracts, compared to people who didn't take the medication.

But when News10NBC sat down with a doctor who says it's not that simple. He says statins are life changing and are a possible life saving drug. Cataracts is not a big enough side effect to take people off it in his mind.

Dr. Chad Teeters, Chief of Cardiology at Highland Hospital, said, "What I am telling all my patients is just by being on the statins, you probably cut your risk of heart attack and stroke by 10 -15% given that 20% of Americans are going to dye of heart disease each year and zero percent are going to die of cataracts. I would much rather prevent the risk of heart attack and stroke, and take the risk that maybe we have to fix your cataract when you are 80 or 90 years old."

Of course before you make any medical decisions like what medicine you take or stop taking, you should always consult your doctor.

   
 

 


Have a story you want our news team to investigate? Call us at 585-232-1010, click here to send us an e-mail or leave us a Facebook post or tweet.




Advertisement

Advertisement

Site Index